Utah, 2024Damaging Winds in Utah, September 15 to 17, 2024
September 15 to 17, 2024 · NWS SLC · 10 events in 4 counties and zones
A strong trough digging into the Great Basin gradually shifted through the region, resulting in multiple days of scattered thunderstorm development and associated severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong trough digging into the Great Basin gradually shifted through the region, resulting in multiple days of scattered thunderstorm development and associated severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 15, 2:35 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 15, 2:35 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
335 PM MDT Sun Sep 15 2024
.SYNOPSIS...Winds will become strong and gusty by Monday ahead of
an approaching fall-like storm system, with enough instability for
some strong to severe thunderstorms. The trough will cross the
area late Monday into Tuesday, bringing showers, primarily focused
over northern Utah, along with much cooler temperatures for the
entire area.
&&
.SHORT TERM (Through 12Z Tuesday)...Utah and southwest Wyoming are
under an increasing southwest flow aloft in between a ridge over
the central United States and a broad trough moving onshore along
the Pacific coast. In this flow, have seen increasing moisture
with instability being provided by shortwave energy ejecting out
ahead of the low. Convection this afternoon has been scattered,
high based, and primarily focused over the northern half of the
forecast area. Most of the convection will tend to diminish this
evening, with some storms continuing later over far northwest
Utah where better jet support exists. Temperatures today remain on
the mild side, near seasonal normals over southern Utah but in
excess of 5F above climo over northern Utah.
The Pacific low will slide into the Great Basin by tomorrow
afternoon, and southerly flow aloft will increase further. Flow
aloft is expected to be in excess of 50 kts over western Utah,
where ensembles indicate an 80 to 90 percent chance of wind gusts
exceeding 40 mph tomorrow afternoon. Going Wind Advisory covers
this threat well. Elsewhere, some isolated wind gusts to 40 mph
will be possible, but should not be long lived enough to warrant
any headlines. Position of the upper level jet on the front edge
of this trough will put much of Utah, particularly northern and
eastern portions, under an enhanced risk for more organized
storms, with some severe storms possible. Limiting factor for
storms tomorrow will be moisture, as a dry slot will limit
coverage over at least southwest Utah, but instability should be
sufficient. By late Monday, the trough will begin its slide across
northern Utah, bringing more widespread showers to that portion of
the area.
.LONG TERM (After 12Z Tuesday), Issued 417 AM MDT...A
continuation of a net northeasterly translation of the anomalously
deep upper low in place will occur Tuesday, with the core progged
to be over northwestern Wyoming by 00z Wednesday (filling as it
lifts). Through that period the cold core will be spreading across
the northern tier of the forecast area during the day Tuesday
aiding increased low level instability for a maintenance of
showers/storms across the northern third...most likely north of
the I-80 corridor. Much cooler temps associated with/post passage
into the midweek period, some 10-15 degrees below climo forecast
attm.
Providing the kicker for this first upper low will be a trailing
upper low that will take a further west/south trajectory as it
deepens along the Pac Coast and western Great Basin Wednesday, prior
to lifting ENE across the forecast area Thu-Fri (filling whilst once
again). On Wednesday the focused forcing will be tied to a
strengthening deformation axis centered to the west over Nevada, but
subtle differences in placement within ensembles of such a detail
remain. Consensus maintains chance showers focused generally over
northern/western portions (Wed) tied closest to this feature
however, and going forecast reflects this. Thereafter additional
shower/storm potential appears to be tied along and ahead of the mid
level axis passage and cold core as the trough progresses ENE across
the region through Friday. Primary takeaway with this trough is a
reinforcement of the unseasonably cool airmass, as only modest at
best precip is expected areawide, prior to a drying trend from W-E
to enter into early next weekend.
Globals continue to advertise a third upper low translating
southeast into the area later next weekend into early next week.
Lots of uncertainty in amplitude/track/evolution of this feature so
can't resolve much more than yet another reinforcement of cooler
than normal conditions attm.
&&
.AVIATION...KSLC...Gusty southerly winds with 25-30kts will
continue, decreasing in speed after 02z. Isolated to scattered
showers and thunderstorms will continue to develop late this
afternoon and into the early evening, with the best chance for
thunder over the terminal between 23-02z. Gusty southerly winds are
expected once again tomorrow (Monday).
.REST OF UTAH AND SOUTHWEST WYOMING...Gusty southerly to
southwesterly winds will continue, decreasing in speed after roughly
02z. Scattered showers and thunderstorms (north of KCDC-KBCE) will
persist through roughly 03z, with a few heavier showers possible
through 07-08z across northern UT and southwestern WY. These storms
will be capable of producing gusty and erratic outflow winds.
Stronger southerly winds will return Monday afternoon with another
chance for showers and thunderstorms.
&&
.FIRE WEATHER...Seeing some high based showers and storms developing
this afternoon, primarily over northern and central Utah. Any
storms that develop will be capable of producing gusty and erratic
thunderstorm winds through the evening. As a Pacific trough
approaches tomorrow, winds will continue to increase over the
area, becoming strong and gusty, particularly over western Utah.
Dynamics will also become increasingly favorable for the develop
of showers and thunderstorms, particularly over northern and
eastern Utah, with some strong storms possible. RH values are
expected to stay at or above 20 percent Monday afternoon, which
will limit fire weather concerns somewhat. The storm system will
cross the area late Monday into Tuesday, bringing additional
showers to northern Utah and much cooler air across the area. The
cooler temperatures will persist for several days.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from noon to 9 PM MDT Monday for UTZ115-122.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Merrill
AVIATION...Cunningham
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
In the hours before
Special weather statement, Sep 15, 2:37 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
337 PM MDT Sun Sep 15 2024
UTZ109-110-152230-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
337 PM MDT Sun Sep 15 2024
...Strong thunderstorms will impact portions of north central Rich
County through 430 PM MDT
...
At 335 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laketown to 22 miles northeast of Morgan.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laketown, Bear Lake Idaho Portion, Garden City, Bear Lake, Garden,
Pickelville, and Lakota.
This storm will be capable of producing strong gusty winds on Bear
Lake. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.
This includes the following highways...
US Route 89 between mile markers 497 and 502.
Utah Route 30 between mile markers 110 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4184 11129 4184 11136 4192 11141 4196 11142
4200 11141 4201 11127 4200 11125
TIME...MOT...LOC 2135Z 203DEG 23KT 4188 11128 4134 11152
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WebberSpecial weather statement, Sep 15, 4:15 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
515 PM MDT Sun Sep 15 2024
UTZ101-102-104>106-110-111-152345-
Salt Lake Valley UT-Northern Wasatch Front UT-Utah Valley UT-
Wasatch Mountains I-80 North UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
515 PM MDT Sun Sep 15 2024
...Strong thunderstorms will impact portions of southeastern Davis,
Salt Lake, northwestern Utah and east central Tooele Counties through
545 PM MDT
...
At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stansbury Park to South Jordan to
Bluffdale. Movement was north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Bountiful, West
Jordan, Taylorsville, South Jordan, Lehi, Draper, Riverton,
Cottonwood Heights, Midvale, Holladay, South Salt Lake, Herriman,
Eagle Mountain, North Salt Lake, Centerville, and Woods Cross.
This includes the following highways...
Interstate 15 between mile markers 283 and 320.
Interstate 80 in Utah between mile markers 95 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4107 11225 4092 11183 4080 11175 4061 11175
4047 11181 4036 11194 4049 11205 4063 11233
TIME...MOT...LOC 2315Z 193DEG 18KT 4066 11221 4055 11201 4046 11196
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WebberThunderstorm Wind, Salt Lake
- When
- September 15, 4:38 PM MST to 4:50 PM MST
- Where
- Salt Lake County, 0.52 mi E of Buena Vista
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.770, -111.970
The Salt Lake City International Airport ASOS station recorded wind gusts of 59 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Salt Lake
- When
- September 15, 4:40 PM MST to 4:45 PM MST
- Where
- Salt Lake County, 1.25 mi ESE of (Slc)salt Lake City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.770, -111.950
The I-215 at I-80 mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Tooele
- When
- September 15, 5:00 PM MST to 5:05 PM MST
- Where
- Tooele County, 1.05 mi W of Barro
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -113.500
The I-80 @ mp 29 mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Cache
- When
- September 15, 6:40 PM MST to 6:45 PM MST
- Where
- Cache County, 1.24 mi SW of Hills
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.660, -111.900
The US-91 at MP 20 Wellsville mesonet station recorded a wind gust of 61 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Tooele
- When
- September 16, 2:05 PM MST to 2:10 PM MST
- Where
- Tooele County, 21.74 mi W of (Dpg)michael Aaf Dug
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.210, -113.340
The V-GRID mesonet station recorded a wind gust of 66 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Tooele
- When
- September 16, 2:40 PM MST to 2:45 PM MST
- Where
- Tooele County, 0.26 mi NNW of Dolomite
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.733, -112.602
The I-80 at MP 79 Timpie mesonet station recorded a wind gust of 58 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Tooele
- When
- September 16, 2:55 PM MST to 3:00 PM MST
- Where
- Tooele County, 16.22 mi ESE of Gold Hill
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -113.530
The CAUSEWAY mesonet station recorded a wind gust of 66 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Tooele
- When
- September 16, 3:50 PM MST to 3:55 PM MST
- Where
- Tooele County, 19.7 mi NW of (Dpg)michael Aaf Dug
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.350, -113.230
The SALT FLATS mesonet station recorded a wind gust of 63 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Davis
- When
- September 17, 11:20 AM MST to 11:25 AM MST
- Where
- Davis County, 2.69 mi WNW of Syracuse
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.090, -112.120
The Syracuse mesonet station recorded a wind gust of 62 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
Thunderstorm Wind, Cache
- When
- September 17, 12:20 PM MST to 12:25 PM MST
- Where
- Cache County, 5.08 mi SSW of Wellsville
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.580, -111.980
The Sherwood Hills mesonet station recorded a wind gust of 63 mph as a result of outflow winds associated with a nearby cluster of showers and thunderstorms moving through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 15, 2024$35,000 · 5 events
- Hail and Damaging Winds in South Dakota, September 15, 20241 in hail · 12 events
- Excessive Heat in Puerto Rico, September 15 to 17, 202410 events
- Damaging Winds and High Wind in Nevada, September 15 to 16, 202460 kt wind · 4 events
- Hail and Damaging Wind in Wyoming, September 15, 20241 in hail · 4 events
- Damaging Winds in Idaho, September 15, 202456 kt wind · 4 events
- Damaging Winds in South Dakota, September 15 to 16, 202454 kt wind · 4 events
- Damaging Winds in Arizona, September 15, 2024$6,000 · 50 kt wind · 2 events
- High Wind in Kansas, September 15 to 16, 202462 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15 to 16, 20242 events
- Waterspout in Gulf of Mexico, September 15, 20241 event
- Flood in Arkansas, September 15 to 26, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207046, 1207047, 1207048, 1207049, 1207050, 1207053, 1207051, 1207052, 1207054, 1207055.